Florida, 2018Rip Current in Florida, July 11, 2018
July 11, 2018 · NWS MLB · 1 event in 1 county or zone
A man was unresponsive when he was pulled from the water by life guards, during a day with numerous rip current rescues. The man later died at a local hospital.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A man was unresponsive when he was pulled from the water by life guards, during a day with numerous rip current rescues. The man later died at a local hospital. The cause of death was drowning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 11, 9:26 AM EST, 3 hours 34 minutes earlier.
Area forecast discussion, Jul 11, 9:26 AM EST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1026 AM EDT Wed Jul 11 2018
.UPDATE...
Satellite imagery and web cams across the area show mostly clear
skies with a few high clouds streaming sporadically over east
central Florida. Only a slight increase in PWAT was noted on this
morning's sounding from Cape Canaveral as water vapor satellite
imagery shows moisture slowly moving north. Model guidance keeps
the local area rain-free this afternoon with a chance of some
development early this evening over the interior but these should
move west and way from our forecast area. No changes were
necessary to the current forecast.
&&
.AVIATION...
VFR conditions will prevail today across most of all TAF sites. A
few storms could develop later this afternoon mainly over the interior
counties but with a developing sea breeze and surface flow from the
east, these should move to the west. Any changes along the day will
be addressed with AMD or TEMPOs.
&&
.MARINE...
Light and variable winds were observed across the coast sites. Buoy
41009 has started to show a subsiding trend of the northeast swells
reporting 3.5 feet in the last hour with a period of 9 seconds.
Due to these still subsiding today and many rescues reported at
the Volusia county beaches yesterday, a High Risk of Rip Currents
has been advertised through this evening.
&&
.HYDROLOGY...
The Saint Johns River continues to slowly rise due to recent
rainfall. This will continue to be the case this week as local heavy
rain occurs in the afternoon and evening over its basin.
Near Geneva, just south of Lake Harney, the most recent stage was
8.7 feet, which is above Minor Flood Stage (8.0 feet). The river is
forecast to remain above Flood Stage through next week. A River
Flood Warning remains in effect for this area.
At Sanford, the most recent stage was 5.1 feet, which is above
Action Stage (4.2 feet). The river is forecast to rise slightly to
5.3 feet by this weekend, but stay below Minor Flood Stage (5.5
feet).
Near Deland, the most recent stage was 3.5 feet, which is at
Action Stage (3.5 feet). The river is forecast to rise slightly to
3.6 feet on Friday.
At Astor, the most recent stage was 2.4 feet, which is above Flood
Stage. The river is forecast to rise slowly to 2.5 feet before
this weekend. A River Flood Warning remains in effect for this
area.
&&
MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None. &&
SHORT TERM...Kelly
LONG TERM....Negron
Hazardous weather outlook, Jul 11, 10:00 AM EST, 3 hours before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1100 AM EDT Wed Jul 11 2018
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-120000-
Flagler Beach to Jupiter Inlet out to 60 nm-Volusia-Lake-Orange-
Seminole-Brevard-Osceola-Indian River-Okeechobee-St. Lucie-Martin-
1100 AM EDT Wed Jul 11 2018
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.THUNDERSTORM IMPACT...
Slightly drier air over northern portions of the forecast area has
lowered rain chances, however isolated to scattered thunderstorms
are still expected to develop along the sea breeze today. Highest
coverage of storms will be over the interior Treasure Coast
counties and around Lake Okeechobee, where the sea and lake
breeze boundaries will collide. Isolated lightning storms are also
possible from Cape Canaveral to Leesburg, with storms persisting
into the evening near the Kissimmee River basin. Storm motion will
be slow and erratic, driven largely by propagation of outflow
boundaries.
A few strong storms today will be capable of producing wind gusts
over 40 MPH, frequent lightning and heavy downpours contributing
to a quick 1 to 2 inches of rain which could cause ponding of
water in roads or low-lying areas. Always move indoors to a
substantial building at the first sound of thunder or sight of
lightning.
.RIP CURRENT IMPACT...
Swell from Hurricane Chris will lead to a high risk of rip currents
along the east central Florida coast today. Life threatening rip
currents are likely in the surf zone. The risk will be highest
through 4 PM due to tidal effects. Always swim near a lifeguard and
never swim alone.
.MARINE THUNDERSTORM GUST IMPACT...
Storms will have the potential to produce wind gusts up to 30 or 35
knots over inland lakes, mainly south of Lake Toho and Blue Cypress,
with the highest chances around Lake Okeechobee. Mariners should
seek safe harbor if skies look threatening.
.RIVER FLOOD IMPACT...
The Saint Johns River just south of Lake Harney, near Geneva, and
at Astor both remain at Minor Flood Stage. A River Flood Warning
remains in effect for these areas.
The Saint Johns River near Sanford remains at Action Stage, with
additional slight rises expected this week. The river forecast point
near Deland is likely to reach Action Stage later today or tonight
but remain below Flood Stage.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Scattered afternoon and evening storms are expected to continue
through this weekend into early next week. The main storm threats
will be frequent cloud to ground lightning strikes, gusty winds
and torrential downpours producing urban, river and poor drainage
flooding.
A Moderate to High risk for rip currents will exist through
the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
Kelly/Smith
Rip Current, Coastal Volusia County
- When
- July 11, 1:00 PM EST
- Where
- Coastal Volusia County forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 29.063, -81.149 (the zone’s center; the record gives no point)
At 1300LST a 61-year-old man from Michigan was unresponsive when life guards pulled him from the water near the 1700 block of A1A and North Shore Boulevard in Ormond-By-The-Sea. The life guards performed CPR on the man before he was transported to a local hospital, where he later died of drowning. According to Volusia County Ocean Rescue, over 140 people were rescued from rip currents in a two day period covering July 10-11. Strong rip currents were occurring due to large swells generated from Hurricane Chris located well to the north, offshore the eastern seaboard.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 11 to 15, 20188 deaths · 2 events
- Damaging Winds and Heavy Rain in Arizona, July 11, 2018$2.0 million · 52 kt wind · 3 events
- Flash Flooding and Damaging Wind in California, July 11 to 14, 2018$666,000 · 16 events
- Tornadoes and Hail in Minnesota, July 11 to 12, 2018$144,000 · EF1 · 14 events
- Flash Flood and Damaging Wind in Minnesota, July 11 to 12, 2018$270,000 · 56 kt wind · 8 events
- Flash Flooding and Damaging Winds in Minnesota, July 11 to 12, 2018$75,000 · 50 kt wind · 15 events
- Flash Flood and Debris Flows in California, July 11, 2018$51,000 · 54 kt wind · 8 events
- Flash Flooding and Damaging Wind in Nevada, July 11 to 14, 2018$39,000 · 50 kt wind · 10 events
- Flash Flooding and Dust Storm in Arizona, July 11 to 14, 2018$32,000 · 13 events
- Lightning Strike in Louisiana, July 11, 2018$50,000 · 1 event
- Hail and Damaging Winds in Arkansas, July 11 to 16, 2018$20,000 · 61 kt wind · 11 events
- Heat in Mississippi, July 11 to 17, 201819 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760551.